Alabama, 2007Heat in Alabama, August 8 to 23, 2007
August 8 to 23, 2007 · NWS BMX · 39 events in 39 counties and zones
A large ridge of high pressure, combined with very dry ground from the recent drought, combined to produce the hottest month on record across Central Alabama in the month of August. The core of the heat wave started around August 4th, when the temepartures first topped the 100 degree mark in several cities.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 11
- Injuries
- 408
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large ridge of high pressure, combined with very dry ground from the recent drought, combined to produce the hottest month on record across Central Alabama in the month of August. The core of the heat wave started around August 4th, when the temepartures first topped the 100 degree mark in several cities. The heat reached its peak August 10th through the 15th, as the mercury climbed above 105 degrees to as high as 109 degrees. Daily record maximum temperatures were broken or tied on 11 days in Anniston, 10 days in Birmingham, 12 days in Montgomery, and 14 days in Tuscaloosa, and all cities broke or tied their August maximum temperature records. At least 408 people required medical treatment due to the heat, and 11 people died due to heat-related illness.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 8, 11:50 AM CST, 10 minutes earlier.
Area forecast discussion, Aug 8, 11:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT WED AUG 8 2007
.UPDATE...AFTERNOON AND AVIATION DISCUSSION.
&&
.DISCUSSION...HOURLY TEMPERATURES ARE RUNNING 1 TO 2 DEGREES WARMER
TODAY THAN YESTERDAY BUT DEWPOINTS ARE 1 TO 2 DEGREES COOLER. MOST
AREAS WILL LIKELY TOP OUT AROUND 100 DEGREES WITH HEAT INDICES 105
TO 110 DEGREES.
&&
.AVIATION...18Z TAF DISCUSSION.
VFR CONDITIONS EXPECTED THROUGH THE PERIOD EXCEPT NEAR ISOLATED
SHOWERS AND THUNDERSTORMS. SCATTERED CUMULUS WITH BASES AROUND 6000
FEET WILL DISSIPATE AFTER 01Z.
58/ROSE
&&
.BMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FOR ALL
OF CENTRAL ALABAMA THROUGH 7 PM FRIDAY.
&&
Hazardous weather outlook, Aug 8, 5:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT WED AUG 8 2007
ALZ011>015-017>050-091130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CDT WED AUG 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
HOT TEMPERATURES WILL CONTINUE ACROSS CENTRAL ALABAMA THIS
AFTERNOON. HEAT INDEX VALUES WILL GENERALLY RANGE FROM 104 TO 110
DEGREES.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY
BETWEEN NOON AND 7 PM. A FEW OF THESE STORMS COULD PRODUCE WIND
GUSTS OF UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THE
MAIN AREA OF CONCERN WILL BE ALONG AND SOUTH OF A LINE EXTENDING
FROM SELMA...MONTGOMERY...DAVISVILLE...AND PHENIX CITY.
WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...MODERATE.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE COMBINATION OF HIGH HUMIDITY AND HOT TEMPERATURES WILL PRODUCE
HEAT INDEX VALUES AROUND 110 DEGREES ACROSS MUCH OF CENTRAL ALABAMA
THROUGH FRIDAY. A HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL
ALABAMA THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
10/ARM
Heat, Autauga
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Autauga forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 17 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Heat, Barbour
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Barbour forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Heat, Bibb
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Bibb forecast zone
- Injuries
- 4 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Heat, Blount
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Blount forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Heat, Bullock
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Bullock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Heat, Calhoun
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Calhoun forecast zone
- Injuries
- 15 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Heat, Chambers
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Chambers forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Heat, Cherokee
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Cherokee forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Heat, Chilton
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Chilton forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Heat, Clay
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Heat, Cleburne
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Heat, Coosa
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Coosa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Heat, Dallas
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Dallas forecast zone
- Injuries
- 9 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Heat, Elmore
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Elmore forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 14 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Heat, Etowah
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Etowah forecast zone
- Injuries
- 17 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Heat, Fayette
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Fayette forecast zone
- Injuries
- 10 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Heat, Greene
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Greene forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Heat, Hale
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Hale forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Heat, Jefferson
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Jefferson forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 31 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Heat, Lamar
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Lamar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Heat, Lee
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Lee forecast zone
- Injuries
- 60 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Heat, Lowndes
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Lowndes forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Heat, Macon
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Macon forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Heat, Marengo
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Marengo forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Heat, Marion
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Marion forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Heat, Montgomery
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Montgomery forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 49 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Heat, Perry
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Perry forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Heat, Pickens
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Pickens forecast zone
- Injuries
- 16 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Heat, Pike
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Pike forecast zone
- Injuries
- 16 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Heat, Randolph
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Heat, Russell
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Russell forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Heat, Shelby
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Shelby forecast zone
- Injuries
- 19 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Heat, St. Clair
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- St. Clair forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Heat, Sumter
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Sumter forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Heat, Talladega
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Talladega forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Heat, Tallapoosa
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Tallapoosa forecast zone
- Injuries
- 24 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Heat, Tuscaloosa
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Tuscaloosa forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 50 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Heat, Walker
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Walker forecast zone
- Injuries
- 25 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Heat, Winston
- When
- August 8, 12:00 PM CST to August 23, 6:00 PM CST
- Where
- Winston forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Autauga | 2007-08-16 | 32 | Male | Unknown | Direct |
| Heat, Chambers | 2007-08-21 | 86 | Female | Unknown | Direct |
| Heat, Chilton | 2007-08-17 | 57 | Male | Unknown | Direct |
| Heat, Elmore | 2007-08-10 | 79 | Male | Unknown | Direct |
| Heat, Greene | 2007-08-17 | 69 | Male | Unknown | Direct |
| Heat, Greene | 2007-08-16 | 88 | Male | Unknown | Direct |
| Heat, Jefferson | 2007-08-30 | 75 | Male | Unknown | Direct |
| Heat, Lowndes | 2007-08-26 | 77 | Female | Unknown | Direct |
| Heat, Montgomery | 2007-08-16 | 72 | Male | Unknown | Direct |
| Heat, Russell | 2007-08-21 | 77 | Male | Unknown | Direct |
| Heat, Tuscaloosa | 2007-09-01 | 67 | Male | Unknown | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New York, August 8, 20079 injured · EF2 · 11 events
- Flash Flood and Hail in Illinois, August 8, 2007$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 8 to 9, 2007$79,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Kansas, August 8, 2007$52,000 · 1.75 in hail · 29 events
- Lightning Strikes in New Jersey, August 8, 20071 injured · $61,000 · 2 events
- Tornado and Flash Flood in Missouri, August 8 to 9, 2007$36,000 · EF0 · 20 events
- Heat in Alabama, August 8 to 14, 20074 injured · 14 events
- Hail and Damaging Winds in Pennsylvania, August 8, 2007$65,000 · 50 kt wind · 6 events
- Lightning Strike in Pennsylvania, August 8, 20071 injured · $55,000 · 1 event
- Flash Flooding in Iowa, August 8 to 9, 2007$65,000 · 3 events
- Flash Flooding and Flood in New Jersey, August 8, 2007$50,000 · 3 events
- Damaging Winds in West Virginia, August 8, 2007$30,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58836, 58837, 58838, 58839, 58840, 58841, 58842, 58843, 58844, 58845, 58846, 58847, 58848, 58849, 58850, 58851, 58852, 58853, 58854, 58856, 58857, 58858, 58859, 58860, 58861, 58862, 58863, 58864, 58866, 58867, 58868, 58869, 58870, 58871, 58872, 58873, 58874, 58875, 58876.